Hail, Jackson
- When
- May 24, 3:33 AM CST to 3:34 AM CST
- Where
- Jackson County, 5.24 mi WSW of Mayetta
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -95.820
A complex of thunderstorms pushed southeast out of Nebraska with mainly damaging wind gusts and a couple small hail reports. Later that evening, a secondary round of thunderstorms moved east across portions of the area with damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A complex of thunderstorms pushed southeast out of Nebraska with mainly damaging wind gusts and a couple small hail reports. Later that evening, a secondary round of thunderstorms moved east across portions of the area with damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 24, 2:01 AM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Topeka KS 301 AM CDT TUE MAY 24 2016 .SHORT TERM...(Today and Tonight) Issued at 300 AM CDT TUE MAY 24 2016 A large complex of thunderstorms was oriented in a west-to-east band across northern KS early Tuesday morning. These storms have shown organization at times, and are now showing signs of individual segments accelerating to the east. One such segment will enter Cloud and Ottawa counties around 3 AM, and has at least some potential to produce damaging winds. The good news is that instability decreases with eastward extent and we have already seen decreasing intensity trends with other cells as they progress farther east into the forecast area. However, there is also persistent advection of moisture and warmth into the southern flank of this storm so it may be able to persist for a while as it moves east. The main question is whether it will be severe while it progresses east. Forward propagating Corfidi vectors are toward the east at only 20-25 kts so cold pool forward motion will not help in wind gust production much and will likely rely on rear inflow jet and precip-loading induced wind fields for any sort of severe wind production. Severe hail potential seems to decrease with eastward extent as well given the limited instability, but effective shear of 30-40 kts suggests we can not completely rule out some severe hail. Hi-res model guidance suggests that this first wave will push east of the area by around sunrise but attention turns farther upstream as another complex associated with a short wave trough will follow across northern KS and has at least some chance to be strong, although it will enter an airmass that has had plenty of convective overturning in north central KS and this should limit overall strength of any incoming MCS. Even still, expect thunderstorms to progress east across the area through mid morning with a drying trend beyond that time. The main question for later Tuesday will be the quality of airmass recovery through the day. Expect an outflow boundary to be laid out well south of the area for much of the day but should then see it wash out and lift back north later in the day. This may provide a focus for thunderstorms as it lifts north by afternoon, and especially as a weak short wave trough approaches central KS by mid to late afternoon. Effective wind shear should be in the 35-45 kt range with a 2000-3000 MLCAPE near this boundary...wherever it may be. Thus, the devil is in the mesoscale details this afternoon and evening as any storms that develop stand a good chance of becoming supercells and severe. Tornado potential would be non-zero but yet not particularly impressive unless a steady-state supercell can develop near a boundary and ingest some rich helicity air. But again, this will depend on near-real-time storm-scale features. Thunderstorms are likely to continue in one or more clusters/rounds through the night as a series of short wave troughs cross the region. Of course, flooding will again be a concern especially overnight and especially in the areas that received training storms and a shot of heavy rain early today. .LONG TERM...(Wednesday through Monday) Issued at 300 AM CDT TUE MAY 24 2016 Overnight convection gradually clears eastward by the afternoon as temporary subsidence aloft tempers thunderstorm redevelopment on Wednesday afternoon. No major changes seen with current guidance and previous runs with the exception of the dryline location by 00Z Thursday. The GFS and SREF are further within the CWA while the NAM and ECMWF maintain the furthest progression over north central Kansas. Regardless, decent capping inversion will limit overall storm potential. However, if a storm develops on the dryline over north central KS, it will likely be severe with large hail, damaging winds, and perhaps a tornado. This threat is fairly isolated and have maintained the highest chances Wednesday evening across these areas. Atmosphere becomes capped once again Thursday afternoon as the main upper trough approaches Colorado and New Mexico. Stronger forcing is present by late afternoon with weak vorticity lobes noted lifting out ahead of the main forcing. In addition, sfc low/dryline edges towards central Kansas once again with a very warm and moist airmass over our CWA. Focus for convection is somewhat muddled from guidance, but it appears the sfc warm front near the KS and NE border and the dryline to our west may be the focus areas for severe storms late Thursday afternoon and evening. Given the decent speed and directional shear profiles and ample CAPE present, all severe hazards would be possible including the risk for flash flooding. Assuming overnight convection clears out by Friday morning, could see another round of strong to severe storms Friday afternoon and evening as the main upper trough axis lifts overhead. The dryline is fairly similar between the GFS and ECMWF across central KS with main question being any mesoscale influences and the strength of the inversion layer to inhibit sfc based storms initially. Overall, while details still remain somewhat uncertain it still appears severe storms are likely at some point between Thursday and Friday. Flash flooding may play a more widespread hazardous threat given the excessive rainfall the area has received in the recent past. The weekend onward is still showing signs of remaining unsettled with southwesterly flow persisting over a warm and moist airmass. Low end chances for thunderstorms seemed reasonable given the various uncertainties on timing and coverage. Relief from the rain may finally come to an end later next week as the upper air pattern finally begins to shift. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1211 AM CDT TUE MAY 24 2016 MVFR cloud on the increase from the south and will be impacting the terminals in the next few hours. Will be monitoring convective trends but still appears a window around 11-14Z will be the main window of potential. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Barjenbruch LONG TERM...Prieto AVIATION...65
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 327 AM CDT TUE MAY 24 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-250830- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 327 AM CDT TUE MAY 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. A CLUSTER OF THUNDERSTORMS CONTINUES TO TRACK EAST SOUTHEAST ACROSS PORTIONS OF CENTRAL AND NORTHEAST KANSAS THIS MORNING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL. LOCALIZED FLOODING IS ALSO A THREAT WITHIN THE HEAVIEST STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA THROUGH 7 AM CDT. SCATTERED SEVERE STORMS MAY ONCE AGAIN DEVELOP LATER THIS AFTERNOON AND EVENING ACROSS PORTIONS OF NORTH CENTRAL AND FAR NORTHEAST KANSAS. DETAILS OF EXACT TIMING AND LOCATION ARE SOMEWHAT UNCERTAIN AT THIS TIME DEPENDENT ON HOW QUICKLY STORMS CLEAR THIS MORNING AND WHERE AN OUTFLOW BOUNDARY POSITIONS BY LATE AFTERNOON. ANY STORM THAT DEVELOPS NEAR THIS BOUNDARY IS CAPABLE OF LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO. OTHERWISE LOCALIZED FLOODING IS POSSIBLE GIVEN THE PREVIOUS RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA WEDNESDAY THROUGH SUNDAY. THE BEST POTENTIAL FOR SOME STRONG TO SEVERE STORMS CENTERS ON THURSDAY AND FRIDAY AFTERNOON THROUGH EVENING TIME PERIODS. ALL SEVERE THREATS WILL BE POSSIBLE DURING THIS TIME...INCLUDING LARGE HAIL, DAMAGING WINDS, AND POSSIBLY A FEW TORNADOES. WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED THIS WEEK...THE FLOODING CONCERNS WILL RISE AS THE WEEK PROGRESSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1101 PM CDT MON MAY 23 2016 KSZ008-240430- REPUBLIC- 1101 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC COUNTY UNTIL 1130 PM CDT... AT 1100 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WEBBER...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SCANDIA AND REPUBLIC. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4000 9762 3973 9769 3980 9793 4000 9793 TIME...MOT...LOC 0400Z 281DEG 19KT 3992 9799
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1131 PM CDT MON MAY 23 2016 KSZ008-240500- REPUBLIC- 1131 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY UNTIL MIDNIGHT CDT... AT 1131 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR REPUBLIC...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SCANDIA AND REPUBLIC. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4000 9768 3975 9779 3980 9793 4000 9793 TIME...MOT...LOC 0431Z 287DEG 15KT 3990 9791
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 211 AM CDT TUE MAY 24 2016 KSZ034-240745- OTTAWA- 211 AM CDT TUE MAY 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY UNTIL 245 AM CDT... AT 211 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DELPHOS...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MINNEAPOLIS...BENNINGTON...DELPHOS...WELLS AND ADA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR NORTH CENTRAL KANSAS. LAT...LON 3930 9793 3930 9737 3900 9737 3909 9792 TIME...MOT...LOC 0711Z 265DEG 21KT 3920 9777
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
347 AM CDT TUE MAY 24 2016
KSZ021-022-035>038-240930-
WABAUNSEE-RILEY-DICKINSON-CLAY-MORRIS-GEARY-
347 AM CDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR WABAUNSEE...MORRIS...GEARY...
SOUTHERN CLAY...SOUTHERN RILEY AND NORTHEASTERN DICKINSON COUNTIES
UNTIL 430 AM CDT...
AT 346 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM LOUISVILLE TO NEAR ABILENE. MOVEMENT WAS
SOUTHEAST AT 55 MPH.
WIND GUSTS OF 30 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MANHATTAN...JUNCTION CITY...ABILENE...HERINGTON...COUNCIL GROVE...ALMA...
ESKRIDGE...OGDEN...GRANDVIEW PLAZA...CHAPMAN...WAKEFIELD...ENTERPRISE...
MAPLE HILL...WHITE CITY...MILFORD...ALTA VISTA...DWIGHT...MCFARLAND...
HARVEYVILLE AND PAXICO.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 275 AND 345.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHEASTERN KANSAS.
LAT...LON 3928 9662 3921 9652 3918 9656 3917 9650
3919 9644 3915 9634 3919 9632 3918 9627
3921 9624 3920 9611 3916 9606 3916 9609
3910 9595 3874 9595 3874 9635 3869 9635
3861 9693 3911 9737 3921 9737
TIME...MOT...LOC 0846Z 292DEG 46KT 3923 9632 3895 9724
BBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
352 AM CDT TUE MAY 24 2016
KSZ023-240915-
POTTAWATOMIE-
352 AM CDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POTTAWATOMIE COUNTY
UNTIL 415 AM CDT...
AT 352 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF LOUISVILLE...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAMEGO...ST. MARYS...ST. GEORGE...BELVUE...EMMETT AND LOUISVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHEASTERN KANSAS.
LAT...LON 3914 9604 3916 9609 3916 9606 3919 9608
3919 9618 3921 9618 3921 9624 3918 9627
3920 9631 3915 9635 3917 9636 3919 9644
3917 9647 3919 9652 3918 9656 3920 9656
3921 9652 3924 9658 3935 9656 3942 9603
TIME...MOT...LOC 0852Z 271DEG 30KT 3929 9642
BBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT TUE MAY 24 2016
KSZ023-024-241000-
JACKSON-POTTAWATOMIE-
415 AM CDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON AND SOUTHERN
POTTAWATOMIE COUNTIES UNTIL 500 AM CDT...
AT 414 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORMS
NEAR LOUISVILLE...MANHATTAN...AND EMMETT...ALL MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EASTERN MANHATTAN...WAMEGO...HOLTON...ST. MARYS...HOYT...ST. GEORGE...
MAYETTA...BELVUE...EMMETT...LOUISVILLE...DELIA AND POTAWATOMI
RESERVATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHEASTERN KANSAS.
LAT...LON 3922 9603 3913 9604 3916 9609 3916 9606
3920 9611 3919 9618 3921 9624 3918 9627
3919 9632 3915 9634 3919 9644 3917 9647
3918 9655 3920 9656 3921 9652 3924 9659
3924 9657 3933 9667 3946 9571 3922 9571
TIME...MOT...LOC 0914Z 266DEG 22KT 3929 9630
BBThe Topeka radar (KTWX), 49 km away, was scanning. The volume nearest the first event began at 09:33 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Estimated wind gust.
A pole barn was blown over along with 3 to 4 inch diameter tree limbs snapped.
Tree damage was also reported.
A brief loss of power was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635581, 635592, 635593, 635584, 635596, 635598.